Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 25, 2021, 3:08 PM MDT for Iron County, Utah. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 3:08 PM MDT (21:08 UTC)
- Expired
- Aug 25, 2021, 3:30 PM MDT
- In force
- 22 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.00 in
- Wind
- 55
County Iron County, UT
The radar
The Cedar City radar (KICX), 17 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4054 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WWUS85 KSLC 252108
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
308 PM MDT Wed Aug 25 2021
UTZ122-125-252130-
Southwest Utah UT-Southern Mountains UT-
308 PM MDT Wed Aug 25 2021
...A strong shower will impact portions of southeastern Iron County
through 330 PM MDT...
At 306 PM MDT, Doppler radar was tracking showers capable of
producing strong gusty winds near Cedar City, moving northeast at 15
mph. A wind gust to 45 mph was reported at Cedar City airport.
HAZARD...Wind gusts to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cedar City, Enoch, Parowan, Cedar Breaks National Monument, Summit,
Brian Head and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 48 and 77.
Utah Route 56 between mile markers 45 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 3750 11300 3762 11337 3795 11309 3779 11267
TIME...MOT...LOC 2106Z 208DEG 13KT 3762 11306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
MTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 25, 10:46 AM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 25, 10:46 AM MDT, 4 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Salt Lake City UT 1046 AM MDT Wed Aug 25 2021 .UPDATE...Morning analysis indicates deep southwesterly flow remains across the region. Upper level analysis indicates a jet maxima stretching from the central Sierras to southwest Wyoming. A long wave trough remains across the West. A series of shortwaves will shift northeast along the eastern edge of this trough through Thursday. This combined with favorable jet dynamics will support convection over the next two days. Deep layer shear is not a limiting factor today as values exceed 30kts to as much as 60kts across nearly the entire state. Instability will be the limiting factor today. HREF ensemble mean SBCAPE values are expected to range from 100 to maybe 500 J/kg across the central portion of the state. Model soundings continue to depict a shallow area of increased moisture in the mid-levels, supporting cloud bases near 12,000 feet or so. The sub-cloud region will be quite dry. This will support shallow, relatively weak convection that will be prone to collapse with a threat of microbursts. The best threat area is from roughly Salt Lake City south and east through Hanksville or so. Current satellite analysis is already showing evidence of enhanced lift near the St. George area, with weak, high-based shower activity already noted. This trend should continue and spread north and east through the afternoon and evening. Smoke modeling continues to indicate a net increase in concentration across northern/western Utah this afternoon and evening. Improvement is not expected through the next several days...with the Utah Department of Environment Quality Air Quality Division putting many monitoring areas into the orange/unhealthy to sensitive group category by Thursday. Updated the forecast to trend PoPs and weather grids toward updated CAMS output and trends in observational/model guidance. Increased sky cover, particularly across southwestern Utah in response to earlier than expected convection. Additional updates are not expected but will monitor convective trends. Previous discussions follow. && .SYNOPSIS...Several weak disturbances will bring high-based showers and thunderstorms to portions of the area this afternoon and evening through Thursday afternoon and evening. Gusty, microburst winds will be possible. A weak monsoon surge is possible Sunday into the middle of next week. && .SHORT TERM (Through 12Z/6AM MDT Saturday)... Early morning satellite and observational data reveal the presence of a high pressure ridge centered across Texas and an incoming trough located along the Washington, Oregon and NorCal coasts. The Great Basin is situated in between these features, with broad, deep mean-layer southwesterly flow in place. Large- scale ascent will gradually increase across the area until the trough passes through the area Thursday night. The trough will drag an attendant cold front across mainly northern Utah and SW Wyoming Thursday night. Mid-level moisture advection will commence today within the broad SW flow regime in advance of the trough. Precipitable water values are forecast to rise from just below climatological normals for late August to generally near normal over the next 24 hours, although much of the increase in moisture will be in the mid-levels. SBCAPE values are forecast to increase into the 250-500J/kg range this afternoon across central Utah, per the HREF mean. The first in a series of shortwaves will ejecting northeastward across the Great Basin in advance of the incoming trough will pass northeastward across Utah and SW Wyoming late today and tonight. An attendant jet streak will slide across southern Idaho, placing central Utah within a region of favorable jet dynamics tonight. The above-mentioned ingredients will aid in supporting shower and thunderstorm initiation across mainly high terrain areas from the Uintas southward to across central and south-central Utah this afternoon. Individual cells are forecast to track northeastward owing to the deep mean-layer SW flow. Given the dry low-levels, gusty outflow winds will be the primary threat with this activity. This evening and tonight, a corridor of elevated shower and thunderstorm development is forecast by all available high- resolution convective-allowing models, especially from southern Tooele and Juab counties and extending eastward into NW Colorado. This activity appears to be forced via a combination of mid-level theta-e advection and modest jet dynamics acting on modest mid- level CAPE. While the northern extent of this activity may try to sneak northward into Salt Lake County, the best forcing is currently forecast to reside just south of SLC metro. A second shortwave is forecast to pass through the region late tonight into Thursday morning, and a brief, albeit weak coupled jet structure is forecast to take shape across northern Utah and SW Wyoming. This should allow for a continuation of showers and isolated thunderstorms overnight -- and this has support among the high-res model suite. The mid-level trough axis will inch closer to northern Utah and SW Wyoming Thursday, aiding in continued shower and thunderstorm coverage on during this time. Coverage should be slightly more extensive when compared to Wednesday, especially for areas along and east of the spine of the central and southern mountains. This activity is forecast to slide east into Colorado Thursday night as the trough and attendant cold front sweeps east across Utah and SW Wyoming. Dry and cooler conditions are expected Friday in the wake of this system. Until then, gusty southwest winds with gusts in the 30-40 mph range are expected this afternoon across the western deserts this afternoon and early evening with just slightly less wind for Thursday and Friday afternoon and evenings. HRRR smoke model continues to advertise a steady increase in near-surface smoke concentrations beginning this afternoon across NW Utah, then spreading eastward across northern Utah this evening before ultimately advecting southward and overspreading much of Utah and SW Wyoming by Wednesday evening. .LONG TERM (After 12Z/6AM MDT Saturday)... The extended period starts off with a trough moving into the High Plains with its associated dry cold front into central Utah by Saturday morning and into southern Utah by evening. Maximum temperatures over northern Utah will be about 5 degrees below normal, near normal across central Utah, and remain about 5 or so degrees above normal across the south. The ridge will build over Arizona Sunday into Monday allowing some moisture to rotate northward around its western periphery into southern Utah on Sunday afternoon and farther north into northeast Utah Monday. However, this moisture looks to be rather shallow so not much of a threat of heavy rain. However, the ridge slides eastward by Tuesday as a trough moves into the PACNW from BC Canada which will result in a deeper flow of moisture into the entire region. The GFS shows PWs climbing to about 0.75 of an inch across the GSL desert by 00Z Wednesday. This moisture plume increases such that by early Wednesday the PWs are over an inch at SLC and 1.30 inches at Saint George. Have increased the PoPs into Wednesday with some likely PoPs over the southern Utah mountains as well as over the Uintas. Temperatures will be down to near normal through the region Tuesday and Wednesday due to cloud cover and precipitation, with potential to be several degrees below normal both days. There is a tropical storm system off the south end coast of Baja that may become a player as to increased clouds and/or QPF. && .AVIATION...Southerly winds will be the main weather impact today at the SLC International airport with isolated wind gusts over 25 kts. The winds will relax tonight. The high resolution models show a slight chance of high-based thunderstorms after about 03Z. REST OF UTAH AND SOUTHWEST WYOMING...Clear skies early today will get masked by upper level clouds late this afternoon as mainly isolated high-based thunderstorms form over the central mountains and Uintas. Gusty downburst winds over 40 mph are the main threat from these storms. && .FIRE WEATHER...A series of weak disturbances will bring the threat of mainly isolated showers and thunderstorms this afternoon and evening, especially to areas along and east of the spine of the central mountains. Showers and thunderstorms will be capable of producing gusty outflow winds. Tonight, a few showers and thunderstorms are expected to continue, especially across portions of north-central and east-central Utah, mainly south of Salt Lake City. By Thursday afternoon and evening, the threat will shift to the eastern half of Utah as a cold front moves east across the state by Thursday night. Meanwhile, expect gusty southwest winds and low humidities each afternoon and evening through the end of the week -- with the strongest winds expected this afternoon. A portion of the guidance continues to indicate the potential for a weak moisture surge Sunday with a potentially more robust northward surge of moisture by midweek next week. Right now, the best chance for an initial round of precipitation looks to be across the southern mountains and adjacent lower terrain areas by late in the weekend and early next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ277. && Kruse/ADeSmet/Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 25, 5:04 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 504 AM MDT Wed Aug 25 2021 UTZ101>131-WYZ021-261115- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 504 AM MDT Wed Aug 25 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight High-based showers and thunderstorms may bring gusty and erratic winds to portions of Utah this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High-based showers and thunderstorms may bring gusty and erratic winds to portions of Utah again Thursday afternoon and evening. Early indications suggest monsoonal moisture may begin to slowly return to southern Utah by late weekend and possibly continue northward into early next week, bringing a potential increase in showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 25, 3:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
308 PM MDT Wed Aug 25 2021
UTZ122-125-252130-
Southwest Utah UT-Southern Mountains UT-
308 PM MDT Wed Aug 25 2021
...A strong shower will impact portions of southeastern Iron County
through 330 PM MDT...
At 306 PM MDT, Doppler radar was tracking showers capable of
producing strong gusty winds near Cedar City, moving northeast at 15
mph. A wind gust to 45 mph was reported at Cedar City airport.
HAZARD...Wind gusts to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cedar City, Enoch, Parowan, Cedar Breaks National Monument, Summit,
Brian Head and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 48 and 77.
Utah Route 56 between mile markers 45 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 3750 11300 3762 11337 3795 11309 3779 11267
TIME...MOT...LOC 2106Z 208DEG 13KT 3762 11306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MTNearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.